Alert archive / Indiana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 111, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 22, 2008, 8:28 PM EDT for Elkhart County, Indiana; Cass County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2008, 8:28 PM EDT (00:28 UTC)
- Expired
- Jun 22, 2008, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties Elkhart County, IN, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:35 PM EDT | HAIL 0.75 | Juno Lake, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 230028
SVRIWX
INC039-MIC027-230115-
/O.NEW.KIWX.SV.W.0111.080623T0028Z-080623T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EDT SUN JUN 22 2008
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN ELKHART COUNTY IN NORTH CENTRAL INDIANA
SOUTHERN CASS COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 915 PM EDT
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
SEVERE STORM WAS LOCATED NEAR EDWARDSBURG...OR 4 MILES NORTH OF
GRANGER...AND MOVING EAST AT 28 MPH.
* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
SIMONTON LAKE...
BRISTOL...
EAGLE LAKE AND ADAMSVILLE...
JUNO LAKE...
CALVIN CENTER AND PARADISE LAKE...
UNION AND SHAVEHEAD LAKE...
LAT...LON 4179 8576 4177 8579 4176 8577 4176 8572
4167 8572 4171 8607 4176 8607 4176 8621
4189 8621 4191 8577
TIME...MOT...LOC 0028Z 269DEG 24KT 4180 8608
$$1 follow-up statement
000
WWUS53 KIWX 230047
SVSIWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EDT SUN JUN 22 2008
INC039-MIC027-230115-
/O.CON.KIWX.SV.W.0111.000000T0000Z-080623T0115Z/
ELKHART IN-CASS MI-
847 PM EDT SUN JUN 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHERN ELKHART COUNTY IN NORTH CENTRAL INDIANA...AND
SOUTHEASTERN CASS COUNTY IN SOUTHWEST MICHIGAN...
AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS SEVERE STORM WAS LOCATED NEAR JUNO LAKE...OR ABOUT 4 MILES NORTH
OF SIMONTON LAKE...AND MOVING EAST AT 28 MPH.
LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BRISTOL AND SHAVEHEAD LAKE...
JONES...
IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4179 8576 4177 8579 4176 8577 4176 8572
4167 8572 4171 8607 4176 8607 4177 8611
4190 8612 4191 8577
TIME...MOT...LOC 0047Z 269DEG 24KT 4180 8591
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:26 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 22, 7:26 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 726 PM EDT SUN JUN 22 2008 .AVIATION... ANOTHER CLUSTER OF SHOWERS/TSTMS MOVG SE INTO NRN INDIANA THIS EVE. THIS SHOULD AFFECT SBN WITH -TSRAGS EARLY IN THE PD. EXPECT CONVECTION TO DIMINISH TO JUST SHOWERS BY THE TIME IT REACHES FWA LATE THIS EVE. SFC TROF SHOULD MOVE THROUGH THE AREA TONIGHT ALLOWING FOR NW FLOW TOMORROW. FLOW OFF THE LAKE SHOULD RESULT IN MORE STABLE CONDITIONS AT SBN TOMORROW...WHILE AT FWA COLD TEMPS ALOFT WITH LINGERING LOW LEVEL MOISTURE AND LAKE BREEZE PUSHING WELL INLAND WITH MOD NW GRADIENT FLOW WARRANTS MENTION OF AFTN TSRA ONCE AGAIN. && .SHORT TERM... TONIGHT THROUGH MONDAY NIGHT. PRIMARY CONCERN TO ONGOING SVR HAIL EVENT. STORMS FORMED INITIALLY ON SHALLOW OUTFLOW BOUNDARY ENHANCED BY COOLER LAKE BOUNDARY LAYER FRM SHRA/WEAK TSRA ACRS SRN LK MI MID/LATE AM. DOWNSTREAM ATMOS QUICKLY DESTABILIZED TO MLCAPES AROUND 1000 J/KG...RATHER UNSTABLE GIVEN COLD PROFILE AND WITH FAVORABLE WBZ HEIGHTS OF 7.5 TO 8.5 KFT HAIL BY FAR HAS BEEN PRIMARY EVENT. STRONG/DEEP ML SHORTWAVE AIDED IN GROWTH/ORGANIZATION OF SUSTAINED UPDRAFT CORES WITH SEVERAL 55-60 DBZ CORES GT 20-25KFT. NRN TWO-THIRDS OF CWA HAS STABILIZED IN WAKE OF CONVECTION. SOME CONCERN WITH UPSTREAM CONVERGENT CLOUD STREETS FM SRN WI INTO NERN IL IMPENGING ON WEDGE OF 1000-1500 MLCAPES ACRS NERN IL INTO FAR WRN/SWRN CWA THAT MAY EXTEND HAIL RISK INTO AT LEAST EARLY EVENING HOURS AHEAD OF ANOTHER YET WEAKER SHORTWAVE OVER SWRN WI ROTATING THROUGH LONGWAVE TROF THIS EVE. DIURNAL NATURE OF TSRA TIMED TO END BY LATE EVENING...THEN DRY UNTIL MID MONDAY MORNING. 5H CLOSED COLD CORE LOW TO BEGIN TO SHIFT EWD INTO SWRN ONT/ERN GRTLKS AS NEXT UPSTREAM WAVE IS KICKED OUT ACRS NRN ROCKIES. MODIFIED MIDDAY NAM SOUNDINGS ACRS ERN CWA IN BASE OF ML TROF YIELD AROUND 800-1000 J/KG WITH WBZ HEIGHTS AGAIN FAVORABLE FOR HAIL FORMATION. STRONGEST UPDRAFTS/GREATER DESTABILIZATION SHOULD REMAIN EAST OF CWA AND HELD OFF ON MENTION OF SEVERE HAIL FOR NOW...OPTING FOR SCT TSRA WORDING W/SML HAIL. WITH TROF FURTHER EAST ANTICIPATE EVEN EARLIER DIMINISH TO CONVECTION THAN TDY. && .LONG TERM... TUESDAY THROUGH SUNDAY...THE UPPER LEVEL TROF OVER THE EAST CONUS WILL LIFT NORTHEAST AND ALLOW THE FLOW OVER THE NORTHERN CONUS TO BECOME MORE HIGH ZONAL DURING THE SECOND HALF OF THE WEEK. AS THE FLOW BECOMES MORE HIGH ZONAL...TEMPERATURES WILL MODERATE...WITH SHORT WAVES MOVING EAST ACROSS THE NORTHERN CONUS...INDICATIVE OF AN ACTIVE PATTERN FOR MUCH OF THE PERIOD. THE ONGOING TIMING OF A CHANCE FOR STORMS STARTING LATE TUESDAY NIGHT/EARLY WEDNESDAY APPEARS ON TRACK AS WARM AND MOIST AIR RETURNS TO THE AREA. WILL KEEP A CHANCE FOR STORMS FROM EARLY WEDNESDAY ALL OF THE WAY THROUGH SATURDAY. IT WILL PROBABLY NOT BE RAINING ALL OF THESE PERIODS...BUT AT THIS POINT IT IS TOO HARD TO DISTINGUISH INDIVIDUAL ROUNDS OF STORMS. TEMPERATURES SHOULD RISE TO NEAR NORMAL TO A LITTLE ABOVE NORMAL DURING THE SECOND HALF OF THE WEEK AS WEAK UPPER RIDGING BUILDS INTO THE AREA. HEAVY RAINFALL IS POSSIBLE WITH STORMS GIVEN THE LIKELIHOOD OF EAST/WEST BOUNDARIES OVER THE AREA. THE 12Z OPERATIONAL RUNS OF THE ECMWF AND THE GFS AND IN REASONABLE AGREEMENT WITH THE TIMING OF A STRONG SHORTWAVE REACHING THE AREA LATE IN THE PERIOD. FOR NOW...LEFT SATURDAY NIGHT AND SUNDAY DRY GIVEN THE FRIDAY NIGHT/SATURDAY TIMING OF THIS UPPER LEVEL SYSTEM. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...MURPHY LONG TERM...SKIPPER AVIATION...JT
Hazardous weather outlook, Jun 22, 5:51 PM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 551 PM EDT SUN JUN 22 2008 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-232200- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI- MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI- WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE... PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE... COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO... BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER... HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION... HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 551 PM EDT SUN JUN 22 2008 /451 PM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH HAIL TO THREE-QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. STRONG STORMS MAY BE POSSIBLE WEDNESDAY. IN ADDITION...LOCALLY HEAVY RAINFALL WEDNESDAY THROUGH SATURDAY MAY PRODUCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THE EVENING HOURS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-232200- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 551 PM EDT SUN JUN 22 2008 /451 PM CDT SUN JUN 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS WITH HAIL TO THREE-QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS AN INCREASED RISK FOR RIP CURRENTS ON MONDAY WITH NORTH WINDS OF 10 TO 20 KNOTS. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. STRONG STORMS MAY BE POSSIBLE WEDNESDAY. IN ADDITION...LOCALLY HEAVY RAINFALL WEDNESDAY THROUGH SATURDAY MAY PRODUCE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED INTO THE EVENING HOURS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, Jun 22, 7:20 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 720 PM EDT SUN JUN 22 2008 INZ003-004-222345- LA PORTE-ST. JOSEPH- 620 PM CDT SUN JUN 22 2008 ...SPECIAL WEATHER STATEMENT... AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW CARLISLE TO 15 MILES WEST OF WESTVILLE...MOVING EAST AT 25 MPH. UP TO DIME SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... WESTVILLE AND LA PORTE... NEW CARLISLE...ROLLING PRARIE AND OTIS... BYRON... PINOLA... AND SOUTH BEND... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Local storm report, Jun 22, 7:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
747 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL WESTVILLE 41.54N 86.91W
06/22/2008 M0.88 INCH LA PORTE IN LAW ENFORCEMENT
HAIL REPORTED AT 421 AND 2
&&
EVENT NUMBER 01630
SAWSpecial weather statement, Jun 22, 7:53 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 753 PM EDT SUN JUN 22 2008 INZ003>005-014-MIZ077-078-230030- BERRIEN-CASS-ELKHART-LA PORTE-MARSHALL-ST. JOSEPH- 753 PM EDT SUN JUN 22 2008 ...SPECIAL WEATHER STATEMENT... AT 750 PM EDT/650 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS FROM BRIDGEMAN TO SOUTH BEND TO KINGSFORD HEIGHTS...MOVING EAST AT 23 MPH. UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... SOUTH BEND AND BUCHANAN... GEORGETOWN... MISHAWAKA AND GULIVOIRE PARK... GRANGER AND NILES... WALKERTON...ROSELAND AND NORTH LIBERTY... OSCEOLA AND LAKEVILLE... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jun 22, 8:09 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 809 PM EDT SUN JUN 22 2008 INZ012-230045- STARKE- 709 PM CDT SUN JUN 22 2008 ...SPECIAL WEATHER STATEMENT... AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF KNOX...MOVING SOUTHEAST AT 26 MPH. UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... KNOX... HAMLET... KOONTZ LAKE... TOTO... GROVERTOWN AND BASS LAKE... OBER AND WINONA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Jun 22, 8:11 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 6 NW SOUTH BEND 41.74N 86.35W
06/22/2008 M0.25 INCH ST. JOSEPH IN EMERGENCY MNGR
&&
EVENT NUMBER 01631
SAWLocal storm report, Jun 22, 8:19 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT SUN JUN 22 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 5 N SOUTH BEND 41.75N 86.27W
06/22/2008 M0.25 INCH ST. JOSEPH IN AMATEUR RADIO
&&
EVENT NUMBER 01632
SAWThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:52 PM EDT | Severe Thunderstorm Warning | IWX | LaGrange | 68 min |
| Jun 22, 9:10 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 50 min |
| Jun 23, 4:07 AM EDT | Lakeshore Flood Statement | IWX | 14 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2008Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.